New York, 2010

Hail and Damaging Winds in New York, July 21, 2010

July 21, 2010 · NWS BTV · 18 events in 4 counties and zones

On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
$100,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s. More importantly, an unseasonably strong mid-atmospheric shortwave and winds aloft tracked across this region as well, which allowed for thunderstorms to develop rapidly, intensify and maintain longevity.

During the afternoon, scattered to numerous thunderstorms developed and/or traveled across northern New York. Several storms strengthened into supercells that produced widespread wind damage to trees, power poles and structures as well as large hail upwards to golf ball size in diameter.

Some of the communities largely affected were Potsdam, Ogdensburg, Bangor, Brushton and Plattsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 10:42 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 21, 10:42 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1142 AM EDT WED JUL 21 2010

.SYNOPSIS...
A STRONG UPPER AIR DISTURBANCE WILL BRING STRONG TO SEVERE
THUNDERSTORMS TO THE NORTH COUNTRY THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
ALONG WITH SOME LOCALLY HEAVY RAINFALL AND HAIL. SOME SHOWERS ARE
POSSIBLE ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS THURSDAY AFTERNOON.
A RIDGE OF HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY THURSDAY NIGHT
THROUGH EARLY FRIDAY. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT
AND SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH THE REGION
SATURDAY NIGHT AND EARLY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1138 AM EDT WEDNESDAY...CONFIDENCE CONTINUES THAT WE WILL
SEE STRONG/SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS
THE REGION.

JUST A QUICK NOTE REGARDING THE SEVERE THUNDERSTORM WATCH JUST
ISSUED AND WILL BE IN EFFECT UNTIL 8PM. NO CHANGE THE THE FORECAST,
BUT REISSUED TEXT PRODUCTS TO INCLUDE WATCH HEADLINE.

SOME CONVECTION STARTING TO SHOW UP ACROSS NORTHERN NEW YORK.
SATELLITE IMAGERY SHOWING CU GETTING QUITE BUBBLY AND WITH NO REAL
CAP IN PLACE TO SPEAK OF, THINGS SHOULD BE FIRING UP HERE BY 1PM.

PREVIOUS DISCUSSION BELOW...

HAVE DONE A MINOR UPDATE TO FORECAST TO ADD IN POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. ALSO A FEW TWEAKS TO WEATHER
GRIDS BASED ON CURRENT RADAR TRENDS.

INTIAL 12Z NAM GUIDANCE NOT SHOWING ANY MAJOR CHANGES. STILL
LOOKING LIKE A NUMBER OF THINGS ARE COMING TOGETHER TO PAVE THE
WAY FOR A SOLID SEVERE WEATHER EVENT ACROSS THE REGION THIS
AFTERNOON INTO THE EARLY EVENING. STRONG SHORTWAVE OVER THE GREAT
LAKES REGION IS ALREADY SPARKING SOME STRONG THUNDERSTORMS ACROSS
ONTARIO EVEN AT THIS EARLY HOUR. ON THE BOTTOMSIDE OF THAT
SHORTWAVE WE'VE GOT A STRENGTHENING MID AND UPPER LEVEL JET THAT
WILL BE NOSING INTO THE REGION THIS AFTERNOON. THIS WILL HELP
INCREASE THE 0-6KM SHEAR INTO THE 40-50KT RANGE WHICH IS THE SWEET
SPOT FOR ORGANIZED CONVECTION. TEMPERATURES WILL BE REACHING THE
LOWER TO MID 80S AND WITH DEWPOINTS IN THE MID TO UPPER 60S, WE
SHOULD EASILY SEE CAPES UP AROUND 2000J/KG. THUS WE SHOULD SEE
ORGANIZED CONVECTION START TO GO HERE BY 1PM.

AFTER REVIEW OF 4KM/12KM WRF AND HRRR MODELS, THINK INITIAL
CONVECTION WILL FIRE ACROSS THE EASTERN SLOPES OF THE DACKS AND
MOVE INTO VERMONT AND INTENSIFY AS THE AFTERNOON PROGRESSES.
SHORTLY THERE AFTER, ADDITIONAL CONVECTION WILL MOVE FROM ONTARIO
INTO THE SAINT LAWRENCE VALLEY AND PROVIDE A SECOND ROUND OF
THUNDERSTORMS TO VERMONT LATE IN THE AFTERNOON INTO THE EVENING.

WIND FIELDS SUGGEST STRONG LOW LEVEL TURNING, ESPECIALLY ACROSS
EASTERN AND SOUTHERN VERMONT THIS AFTERNOON INTO EARLY EVENING.
THIS MAY ALLOW MORE DISCRETE SUPERCELLS TO FORM AND THUS WE CAN'T
RULE OUT A TORNADO AS WELL. LAST SPC OUTLOOK DID HIGHLIGHT THAT
AREA AS WELL FOR SLIGHLY BIGGER TORNADO RISK.

LATEST SPC MESOSCALE DISCUSSION INDICATES THAT THE REGION WILL BE
UPGRADED TO A MODERATE RISK AND IT'S QUITE LIKELY WE'LL HAVE
SEVERE WEATHER WATCHES IN EFFECT IN THE NEAR FUTURE. HANG ON, IT'S
GOING TO BE A BUMPY AFTERNOON AND EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 433 AM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY THIS EVENING...BEFORE DIMINISHING BY MIDNIGHT.
EXPECTING AREAS OF FOG TO DEVELOP ACROSS THE REGION AFTER MIDNIGHT
TONIGHT...AS THERE WILL BE A CLOSE SPREAD BETWEEN THE TEMPERATURE
AND THE DEW POINT IN THE 60S TONIGHT. EXPECTING MAINLY FAIR
WEATHER ON THURSDAY. HOWEVER...BTV 4KM MODEL ALONG WITH THE GFS
AND NAM HINT AT SOME SHOWERS DEVELOPING ACROSS THE ADIRONDACKS AND
OVER THE GREEN MOUNTAINS AND EASTERN AND NORTHEAST VERMONT
THURSDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY
AFTERNOON. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE
REGION THURSDAY NIGHT... WITH FAIR AND DRY WEATHER EXPECTED.
FRIDAY WILL BE A MAINLY DRY AS A WEAK RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION FRIDAY MORNING. A WARM FRONT WILL APPROACH THE
REGION LATE IN THE DAY ON FRIDAY. HAVE GONE WITH JUST SLIGHT
CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 433 AM EDT WEDNESDAY...WARM FRONT TO MOVE ACROSS THE AREA
FRIDAY NIGHT BRINGING SHOWERS TO THE AREA. LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL BE SLOW TO APPROACH THE FORECAST AREA
ON SATURDAY...AND FINALLY CROSS THE FORECAST AREA SATURDAY NIGHT.
UPPER LEVEL TROF WILL FOLLOW ON SUNDAY. HAVE MENTIONED CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS ENTIRE PERIOD. THEN HAVE A
DRY FORECAST FOR THE REST OF THE EXTENDED PORTION AS SURFACE HIGH
PRESSURE REMAINS OVER THE REGION THROUGH AT LEAST WEDNESDAY.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...MPV IS STILL SOCKED IN WITH FG THIS
MORNING...THOUGH IT SHOULD LIFT BY ABOUT 13Z. OTHER SITES ARE ALL
VFR BY NOW. FOR THIS AFTERNOON ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS LIKELY...BUT PROBABLY NOT UNTIL AFTER 18Z WITH
CONDS REMAINING VFR THRU THE MORNING. HAVE INCLUDED THE MENTION OF
VCSH AND CB AFTER 13Z STARTING AT KMSS AND PROGRESSING EWD THRU
16Z...BUT LEFT THE EXACT TIMING OF MAIN AREA OF PRECIP OUT FOR
NOW...HOWEVER IFR CONDS ARE LIKELY IN HVY SHRA/TSRA. CONDITIONS
WILL IMPROVE AFTER PRECIP IS THROUGH THE AREA...BY ABOUT 00Z.
THERE MAY BE SOME BR AND FG OVERNIGHT IN AREAS THAT HAVE RAIN
TODAY...THOUGH DID NOT INCLUDE IT AT THIS TIME.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...12Z THU THRU 00Z SAT...VFR
UNDER HIGH PRESSURE. HOWEVER SOME ISOLATED SHOWERS ARE POSSIBLE
THURS AFTN. 00Z SAT THRU 18Z SAT...MVFR RAIN SHOWERS POSSIBLE AS
A WARM FRONT LIFTS THROUGH THE REGION... 18Z SAT THRU
SUNDAY...MAINLY VFR THOUGH CHANCE OF SHOWERS AS UPPER TROUGH
SWINGS THROUGH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...NASH
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...NEILES
Hazardous weather outlook, Jul 21, 2:45 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-220745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
345 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE PRIMARY THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. HAIL AND LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

WGH

In the hours before

Special weather statement, Jul 21, 9:55 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-211700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1055 AM EDT WED JUL 21 2010

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY...

THUNDERSTORMS WILL RAPIDLY DEVELOP EARLY THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ALL
THUNDERSTORMS.

THUNDERSTORMS WILL COME TO AN END DURING THE EARLY EVENING ACROSS
NORTHERN NEW YORK, BUT MAY CONTINUE INTO THE MID-EVENING IN
VERMONT.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PAY CLOSE ATTENTION FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE SEVERE WEATHER
WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.
IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

NASH
Special weather statement, Jul 21, 11:33 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT WED JUL 21 2010

NYZ026-027-029-030-087-211730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1233 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES IN NORTHERN NEW YORK...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOCKHOLM
CENTER IN SAINT LAWRENCE COUNTY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOIRA AROUND 1245 PM...BRUSHTON AROUND 100
PM...CONSTABLE AROUND 115 PM AND BURKE CENTER AROUND 130 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7476 4499 7469 4501 7464 4499 7441
      4500 7403 4481 7401 4465 7485 4498 7489
      4499 7487 4499 7483 4501 7478

MBH

The radar

The Burlington radar (KCXX), 115 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 21, 11:55 AM EST to 12:00 PM EST
Where
Franklin County, 1.47 mi W of Moira
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.820, -74.560

Numerous trees down in Moira and east along Routes 11 and 11B toward Brushton, Bangor and Malone.

Thunderstorm Wind, Franklin

When
July 21, 12:00 PM EST to 12:05 PM EST
Where
Franklin County, 0.52 mi W of Brushton to 1.2 mi SW of Bangor
Measured
75 kt (86 mph) estimated gust
Property damage
$200,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.830, -74.511

Roof torn off working garage/shed in West Bangor. Numerous (hundreds) trees uprooted, snapped across Franklin county between Moria and Malone with greatest concentration in a 2-3 mile swath across Brushton, West Bangor with at least a dozen structures that sustained damage. NWS Storm survey suggests combination of straight-line winds and possible microburst with winds estimated at 85 mph.

Hail, Franklin

When
July 21, 12:05 PM EST to 12:10 PM EST
Where
Franklin County, 0.25 mi W of Brushton to 1.18 mi WNW of North Bangor
Measured
1 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
44.830, -74.505

Numerous reports of half to one inch size diameter hail falling for five minutes or longer that accumulated several inches but drifted to one or two feet in spots near storm drains.

Corn crops as well as some other agricultural crops were affected at peak harvest.

Hail, Franklin

When
July 21, 12:15 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
0.88 in hail
Reported by
Public
Coordinates
44.850, -74.290

Dime to nickel size hail reported in Malone, which lasted several minutes.

Thunderstorm Wind, Franklin

When
July 21, 12:35 PM EST
Where
Franklin County, 5.28 mi SE of Bannerhouse
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.767, -73.958

Trees and power lines downed by thunderstorm winds on Blanch road and other roads near Upper Chateguay Lake. In addition half inch diameter hail reported.

Thunderstorm Wind, Clinton

When
July 21, 12:40 PM EST
Where
Clinton County, Lyon Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.720, -73.920

Trees down throughout the town and along Route 374 toward Merrill.

Thunderstorm Wind, Clinton

When
July 21, 12:55 PM EST to 1:00 PM EST
Where
Clinton County, 1.11 mi E of Ledger Corners to 2.41 mi ENE of Dannemora
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
44.747, -73.748

Numerous trees and power lines down across Dannemora as well as along Routes 374 and 26 headed toward Merrill and Plattsburgh respectively.

Hail, Clinton

When
July 21, 1:08 PM EST
Where
Clinton County, Cadyville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.700, -73.630

Dime size hail reported.

Thunderstorm Wind, Clinton

When
July 21, 1:10 PM EST to 1:15 PM EST
Where
Clinton County, 0.54 mi NNW of Plattsburgh
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.707, -73.454

Numerous trees reported down throughout Plattsburgh as well as power lines. Very heavy rainfall caused some localized street flooding in poor drainage areas.

Heavy Rain, Clinton

When
July 21, 1:58 PM EST to 5:00 PM EST
Where
Clinton County, 1.68 mi W of Plattsburgh to 0.15 mi WSW of Plattsburgh
Reported by
Emergency Manager
Coordinates
44.700, -73.484

Heavy rain fell in the city of Plattsburgh NY. There were reports of widespread street flooding as storm drains were overwhelmed by the runoff.

Thunderstorm Wind, Essex

When
July 21, 2:30 PM EST
Where
Essex County, 0.86 mi NNW of Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.290, -73.989

Several large limbs and a few trees downed by thunderstorm winds along Oneida, Grandview and Wesvalley roads.

Hail, St. Lawrence

When
July 21, 2:40 PM EST to 2:45 PM EST
Where
St. Lawrence County, 0.49 mi W of Potsdam
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
Public
Coordinates
44.670, -74.990

Estimated Golf ball size hail reported, as well as numerous reports of large hail ranging from nickel, quarter and half dollar size throughout Potsdam and immediate vicinity.

Thunderstorm Wind, St. Lawrence

When
July 21, 2:40 PM EST to 2:45 PM EST
Where
St. Lawrence County, 0.49 mi W of Potsdam
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.670, -74.990

Numerous trees and power lines reported down in Potsdam as well as neighboring communities. Some isolated structural damage from fallen trees reported as well.

Thunderstorm Wind, St. Lawrence

When
July 21, 2:45 PM EST
Where
St. Lawrence County, 3.58 mi SW of Waddington to 0.44 mi S of Waddington
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.837, -75.256

Powerlines and trees down along Route 37 as well as County Road 28 Waddington, Lisbon and Ogdensburg.

Thunderstorm Wind, St. Lawrence

When
July 21, 2:45 PM EST to 2:50 PM EST
Where
St. Lawrence County, 1.63 mi ENE of Ogdensburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.710, -75.470

Trees and Powerlines down throughout Ogdensburg and Route 37 closed to Waddington.

Hail, St. Lawrence

When
July 21, 2:48 PM EST to 2:50 PM EST
Where
St. Lawrence County, 1.63 mi ENE of Ogdensburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.710, -75.470

Several reports of nickel to quarter to slightly larger size diameter hail reported in and near Ogdensburg.

Thunderstorm Wind, St. Lawrence

When
July 21, 2:50 PM EST
Where
St. Lawrence County, Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.730, -75.320

Powerlines and trees down in Lisbon and along County Road 28 toward Waddington and Ogdensburg.

Hail, St. Lawrence

When
July 21, 3:15 PM EST
Where
St. Lawrence County, Ft Jackson
Measured
1 in hail
Reported by
Public
Coordinates
44.680, -74.720

Reports of hail upwards to quarter size in diameter reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 237922, 237921, 237915, 237916, 237923, 237924, 237925, 237917, 237926, 247569, 238083, 237919, 237927, 237929, 237931, 237920, 237930, 237933.